Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 51, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 11, 2016, 5:42 AM EDT for Aroostook County, Maine. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2016, 5:42 AM EDT (09:42 UTC)
- Expired
- Aug 11, 2016, 6:15 AM EDT
- In force
- 33 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 90 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:42 AM EDT | HAIL 1.25 | 3 E Caribou, ME | DENTED VEHICLE. HAIL SIZE ESTIMATED. ALSO CROP DAMAGE IN AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 9.7 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.1
The text
As transmitted.
897
WUUS51 KCAR 110942
SVRCAR
MEC003-111015-
/O.NEW.KCAR.SV.W.0051.160811T0942Z-160811T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
542 AM EDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
* UNTIL 615 AM EDT
* AT 541 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
CARIBOU...MOVING SOUTHEAST AT 40 MPH.
HAZARD...QUARTER SIZED HAIL.
SOURCE...QUARTER INCH HAIL WAS OBSERVED AT THE NATIONAL WEATHER
SERVICE OFFICE IN CARIBOU AT 5:33 AM.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
PRESQUE ISLE...CARIBOU...FORT FAIRFIELD...LIMESTONE AND LORING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4681 6806 4696 6792 4692 6780 4671 6779
TIME...MOT...LOC 0941Z 301DEG 35KT 4685 6789
HAIL...1.00IN
WIND...<50MPH
$$
CB1 follow-up statement
611
WWUS51 KCAR 111007
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
607 AM EDT THU AUG 11 2016
MEC003-111017-
/O.EXP.KCAR.SV.W.0051.000000T0000Z-160811T1015Z/
AROOSTOOK ME-
607 AM EDT THU AUG 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY
WILL EXPIRE AT 615 AM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.
LAT...LON 4681 6806 4696 6792 4692 6780 4671 6779
TIME...MOT...LOC 1000Z 301DEG 35KT 4685 6789
$$
CBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:54 AM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 11, 2:54 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Caribou ME 254 AM EDT THU AUG 11 2016 .SYNOPSIS... A cold front moving into northern Maine this morning will stall across the Downeast Region this afternoon. Several waves of low pressure will move along this stalled boundary Friday into Monday. && .NEAR TERM /THROUGH TONIGHT/... A cold front pushing into northern Maine early this morning will settle into the Downeast Region this afternoon. A drier and less humid air mass will follow across far northern Maine. The precipitable H20 on the 00z KCAR sounding was 1.38", and it is expected to drop back to less an inch today. Dew points will drop back into the 50s across northern and central Aroostook County by this afternoon. Across central and Downeast areas it will remain quite uncomfortable today with dew points pushing 70 degrees (F). The front will provide the focus for isolated to scattered afternoon thunderstorms, with the best chance across Washington County. Highs this afternoon will range from near 80F in the Saint John Valley to near 90F across interior Downeast Maine. Areas of low clouds and fog across the Downeast Region and into southern Aroostook County should lift by mid morning, but may hold on until noon along the coast. Any early evening storms will give way to a clear to partly cloudy sky this evening, but with an increase in clouds later tonight from the west. There is also the potential that some fog and low clouds may again develop along and near the coast, but they are not expected to extend as far inland as they did this morning. Lows tonight will range from the mid 50s across the Crown of maine to the low to mid 60s Downeast. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... Although there's still model disagreement on the exact details, the overall picture looks very wet for the end of the week, particularly in central and Downeast portions of the forecast area. A cold front will sink across the region Friday and then become nearly stationary Friday night and Saturday. In the mean time, waves of low pressure will ride along the front. The question lies in exactly where the front will hang up. The NAM and Canadian both take it to nearly the coast by Friday evening and then lift it ever so slightly northward to interior Downeast on Saturday. Meanwhile, the GFS brings the front Downeast Friday evening, but then lifts it much further north Friday night into Saturday. Have leaned closer to the NAM and Canadian solutions as the GFS seems to be an outlier, but did throw a bit of it in to account for the uncertainty. Please be aware that the forecast may change as we draw nearer and the models hopefully come into better agreement. Regardless of where the front hangs up, it'll be a very sharp moisture gradient as a tropical airmass will lie to its south while a cooler Canadian maritime airmass is to the north. PWATs will reach and likely exceed 2 inches by Saturday morning. With warm cloud depths expected to be in the 12-14 kft range, expect we could see highly efficient rain makers. There may be a thunderstorm or two in the Bangor/Dover-Foxcroft/Greenville areas Friday afternoon and any convection in particular could produce heavy rainfall. Conditions look pretty stable on Saturday, but even without thunderstorms, heavy rainfall will remain a threat. It's no surprise that WPC's Day 3 Excessive Rainfall Outlook, issued Wed afternoon, places much of our forecast area in a Marginal Risk. Hesitant to mention exact rainfall amounts at this point due to uncertainty in the timing of low pressure waves and frontal placement, but somewhere in the forecast area will likely get at least a couple inches of rain before all's said and done. The uncertainty in the frontal placement makes the temperature forecast difficult as well. Friday will likely be very warm and muggy, particularly in the Central Highlands down through interior Downeast. These areas will see highs in the mid to upper 80s, while the immediate coast will be around 80 or so. Further north, where the front will come through early in the day, highs will be in the 70s. Saturday will be much cooler owing to easterly flow. Northern and central Maine will likely struggle to get out of the 60s, while Downeast will be in the lower 70s. Have lowered max temps with this forecast since the more southern frontal position is favored, but again, this may change if later model trends shift the front back north. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Unsettled weather will continue into early next week as the aforementioned front will stick around until at least Monday, though it looks to be just off shore by then. We may see a bit of a break from the rain Tuesday into Wednesday, depending on which model you believe. But we'll be under zonal flow aloft and any rogue shortwave could produce some showers, especially during the daytime. These are notoriously hard to pinpoint, so have gone with slight chance/low chance pops for both Tuesday and Wednesday. After a cooler weekend, expect a warming trend through the middle of next week. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... NEAR TERM: VLIFR to LIFR early this morning at the Downeast terminals will give way to VFR by mid-late morning. Brief MVFR possible in any showers or thunderstorms this afternoon at the Downeast terminals. MVFR at KHUL will give way to VFR early this morning, with VFR at the remainder of the northern Maine terminals today into tonight. There is the chance of IFR conditions late tonight at the Downeast terminals, and especially at KBHB. SHORT TERM: MVFR conditions will be likely through the entire period as a frontal boundary becomes nearly stationary across the region. Waves of showers are expected through the weekend into early next week, keeping lots of low clouds around. The rain may be heavy at times, particularly at the southern terminals, so localized IFR conditions will be possible as well, especially Friday night through Saturday night. && .MARINE... NEAR TERM: The wind and seas will remain below small craft advisory levels through tonight. Very poor visibility is possible at times in fog, especially this morning and again late tonight. SHORT TERM: No headlines will be needed through the weekend. The main concern will be the threat of rain, which may be heavy at times, as a frontal boundary remains parked near or just to the north of the waters through the end of the week. Otherwise, winds and seas are expected to remain below Small Craft Advisory levels, so no headlines are anticipated at this time. && .CLIMATE... During the first 10 days of August the average temperature at Caribou of 67.8 degrees (F) was 2.4 degrees (F) above average. At Bangor, the average temperature of 70.7 (F) was 2.2 (F) above average. It has been the warmest start to August at both Caribou and Bangor since 2012. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...CB Short Term...Hastings Long Term...Hastings Aviation...CB/Hastings Marine...CB/Hastings Climate...CB
Hazardous weather outlook, Aug 11, 3:38 AM EDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 338 AM EDT THU AUG 11 2016 MEZ001>006-010-011-015>017-029>032-120745- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 338 AM EDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-120745- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 338 AM EDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. AREAS OF FOG WILL PRODUCE LOCALLY POOR VISIBILITY AT TIMES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CB
In the hours before
Special weather statement, Aug 11, 12:56 AM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1256 AM EDT THU AUG 11 2016 MEZ015>017-029-030-110800- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON- INCLUDING THE CITIES OF...BANGOR...BREWER...ORONO...OLD TOWN... AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND... DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY... PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...EASTPORT... MACHIAS...CHERRYFIELD 1256 AM EDT THU AUG 11 2016 ...AREAS OF FOG OVERNIGHT... AREAS OF FOG ARE EXPECTED ACROSS THE DOWNEAST REGION OVERNIGHT. THE FOG WILL LOCALLY PRODUCE POOR VISIBILITY. IF DRIVING, SLOW DOWN, AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. CB
Special weather statement, Aug 11, 4:57 AM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 457 AM EDT THU AUG 11 2016 MEZ001-002-111000- NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK- 457 AM EDT THU AUG 11 2016 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY... AT 456 AM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR EAGLE LAKE... MOVING SOUTHEAST AT 30 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PRESQUE ISLE...CARIBOU...FORT FAIRFIELD...LIMESTONE...MAPLETON... WASHBURN...EASTON...WOODLAND...PORTAGE LAKE...NEW CANADA... MADAWASKA LAKE...LORING...CROSS LAKE...NEW SWEDEN...CONNOR... CASTLE HILL...PERHAM...CASWELL...WADE AND STOCKHOLM. THIS INCLUDES THE FOLLOWING HIGHWAYS... US HIGHWAY 1 NEAR CARIBOU. STATE HIGHWAY 11 NEAR WINTERVILLE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4686 6865 4720 6843 4700 6782 4665 6790 TIME...MOT...LOC 0856Z 293DEG 28KT 4701 6845 CB
Local storm report, Aug 11, 5:38 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
538 AM EDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 AM HAIL 1 N CARIBOU 46.88N 68.01W
08/11/2016 E1.00 INCH AROOSTOOK ME NWS EMPLOYEE
THE HAIL LASTED ABOUT 5 MINUTES AND BEGAN AT 533 AM.
&&
CBOGELThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:57 AM EDT | Special Weather Statement | CAR | Aroostook | 63 min |
| Aug 11, 5:07 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 38 min |
| Aug 11, 2:24 PM EDT | Special Weather Statement | CAR | Washington | 51 min |
| Aug 11, 3:55 PM EDT | Special Weather Statement | CAR | Washington | 50 min |
| Aug 11, 4:26 PM EDT | Special Weather Statement | CAR | Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.